Rare case of Accidental apixaban intoxication in a 23-month-old child
Direct oral anticoagulants, such as apixaban, are increasingly used in everyday practice to treat or prevent thromboembolic diseases. A case published in the BMC Pediatrics on December 5, 2020 reported a 23-month old boy, was admitted in the emergency department after accidental ingestion of 40 mg apixaban and 0.75 mg digoxin and was discharged without any complication or sequelae.Apixaban is...
Direct oral anticoagulants, such as apixaban, are increasingly used in everyday practice to treat or prevent thromboembolic diseases. A case published in the BMC Pediatrics on December 5, 2020 reported a 23-month old boy, was admitted in the emergency department after accidental ingestion of 40 mg apixaban and 0.75 mg digoxin and was discharged without any complication or sequelae.
Apixaban is a reversible and selective FXa inhibitor (activated factor X) and inhibits free, clot-bound FXa, and prothrombinase activity. However, there is no available data about apixaban pharmacokinetics in children, and no intoxication has previously been described. Digoxin, on the other hand, is better known in pediatrics as it is commonly used for arrhythmias and heart failure treatment.
In this case, a 23-month-old boy, with no medical history, was admitted to the emergency department 2 h after accidentally ingesting 8 pills of apixaban 5 mg (40 mg) and 3 pills of digoxin 0.25 mg (0.75 mg). His clinical exam was normal with no hemorrhagic sign. His heart rate was 150bpm with normal ECG. The child was under observation for 48h. Four blood tests were withdrawn during hospitalization for monitoring digoxin concentrations and routine coagulation assays at 2, 6, 21.5 and 48 h after the ingestion (H + 2, H + 6, H + 21.5, H + 48). After H + 6, the child was transferred to the University Hospital of Saint Etienne, where apixaban monitoring was available using LCMS (Liquid Chromatography-Mass Spectrometry).
Apixaban monitoring was initiated at H + 21.5. Its concentrations at H + 2 and H + 6 were retrospectively analyzed. Doctors on monitoring Apixaban concentration observed an increase up to 1712 μg/L at H + 6, then decreased to 7 μg/L at H + 48. It was eliminated with a terminal half-life of 8.2 h. However, they didn't observe any signs of bleeding and the renal function was normal and stable. A 28% decrease in apixaban exposure was observed following the administration of activated charcoal at 6 h post-dose. The aPTT ratio (activated partial thromboplastin time ratio) and PT were prolonged.
For digoxin, the concentration at H + 2 was 5.9 μg/L and decreased to 0.4 μg/L at H + 48. Digoxin was eliminated with a half-life of approximatively 15.6 h. The child was discharged after 48 h without any complication or sequelae.
The authors concluded, "Despite an important intake of apixaban and a real disturbance in routine coagulation assays, no clinical sign of bleeding was observed, perhaps due to wide therapeutic range of apixaban. It may also be explained by its rapid elimination".
The authors further added, "Considering the high Cmax and a possible enteroenteric recycling, the use of activated charcoal should be considered in such situations in order to prevent eventual bleeding".
For further information:
Medical Dialogues Bureau consists of a team of passionate medical/scientific writers, led by doctors and healthcare researchers. Our team efforts to bring you updated and timely news about the important happenings of the medical and healthcare sector. Our editorial team can be reached at email@example.com.